Iowa, 2009Flood in Iowa, August 29 to 30, 2009
August 29 to 30, 2009 · NWS DVN · 1 event in 1 county or zone
Heavy rains during the last week of August resulted in the Cedar River near Conesville, IA going above the moderate flood stage level of 15 feet on August 29 around 5 pm. 4 feet around 415 am August 30.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the last week of August resulted in the Cedar River near Conesville, IA going above the moderate flood stage level of 15 feet on August 29 around 5 pm. It crested around 15.4 feet around 415 am August 30. It fell below the moderate flood stage level around 9 pm August 30.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 29, 2:10 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 29, 2:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT SAT AUG 29 2009
.SYNOPSIS...
12Z UA ANALYS SHOWS ANOMALOUSLY DEEP VERTICALLY STACKED UPPER LOW IN
VCNTY OF LAKE HURON. VISIBLE SATELLITE SHOWS EXTENSIVE AREA OF
LOW CLOUDINESS ASSOCIATED WITH SHORTWAVE ROTATING AROUND BACKSIDE
OF LOW WORKING SOUTH THROUGH EASTERN MN AND MUCH OF WI. REGIONAL
RADARS ALSO SHOW BAND OF MAINLY LIGHT RAIN OR SPRINKLES MOVING ACROSS
NORTHERN INTO CENTRAL WI.
&&
.SHORT TERM...TONIGHT AND SUNDAY...
MAIN FORECAST CONCERN/CHALLENGE IS WITH CLOUD COVER WITH IMPACT ON
TEMPS.
DIURNALLY DRIVEN STRATOCU ESPECIALLY NORTHEAST 1/2 OF CWA EXPECTED
TO DISSIPATE BY EARLY EVE WITH LOSS OF HEATING. ATTENTION THEN
SHIFTS TO EXTENSIVE LOW CLOUDINESS ROTATING DOWN OVER EASTERN MN
AND WI ATTIM. NEARLY ALL MODELS SUGGEST THESE CLOUDS WILL MOVE INTO
CWA LATER THIS EVE AND CONTINUE ADVANCING SOUTHWARD OVRNGT IN
RESPONSE TO MID LEVEL SHORTWAVE AND ATTENDANT SFC TROUGH DIVING DOWN
BACKSIDE OF GREAT LAKES LOW. TRENDS VIA VISIBLE SATL LOOP SUGGEST
THIS REASONABLE AND SO HAVE GONE MORE PESSIMISTIC WITH CLOUD COVER
TNGT TRENDING MAINLY CLEAR MOST AREAS EXCEPT FAR NORTH/EAST EARLY IN
EVE FOLLOWED THEN BY INCREASING CLOUDS. WEAK FORCING AND SLIGHTLY
BETTER MOISTURE DEPTH MAY SUPPORT SOME SPRINKLES OR BRIEF PD OF VERY
LIGHT RAIN NORTH/EAST SECTIONS LATER THIS EVE AND POSSIBLY EARLY IN
OVRNGT. AS FOR LOWS...WENT NEAR WARM SIDE OF GUIDANCE NORTH 1/2
OR SO DUE TO CLOUDS AND JUST ENOUGH MIXING. COOLEST READINGS LIKELY
IN SOUTH WHERE WENT NEAR TO JUST BELOW COOLEST GUIDANCE. MINS THOUGH
VERY DEPENDANT ON CLOUDS... IF CLOUD SHIELD REMAINS QUITE EXTENSIVE
WITH FEW BREAKS THEN WOULDNT BE SURPRISED TO SEE SOME AREAS STAY IN
THE RANGE OF 50-55 DEGS. LIKEWISE... MORE BREAKS AND SOME AREAS STAY
CLEAR LONGER THEN WILL BE COLDER WITH POTENTIAL TO BE AROUND 43-45
DEGS IF WINDS ALSO DECOUPLE.
EXPECT THICKER LOW CLOUDINESS TO CONTINUE ADVANCING SOUTHWARD ON
SUNDAY WITH ATTENDANT MID LEVEL WAVE. FAIR WX SCT-BKN STRATOCU TO
LINGER IN WAKE WITH ANTICIPATION OF GRADUAL INCREASING SOLAR
INSOLATION IN AFTN WITH INCOMING SFC RIDGE AND SUBSIDENCE. IN GENERAL
HAVE SIDED NEAR TO JUST BELOW COOLEST MOS GUIDANCE ON MAXES. THE
AMOUNT OF SUNSHINE WILL BE CRUCIAL ON MAXES ... AS THERMALLY QUITE
SIMILAR TO NORTHERN WI THIS AFTN WHERE ONLY IN L/M 50S DUE TO THE
EXTENSIVE CLOUDINESS. ..05..
.LONG TERM...
SUNDAY NIGHT THROUGH MONDAY NIGHT...SUNDAY NIGHT INTO MON MORNING IS
STILL LOOKING LIKE A RECORD COLD EVENT FOR AUG 31ST AT MOST OF THE
CLIMATE SITES. UNSEASONABLY COLD AIRMASS IN PLACE...CLEARING SKIES
AND SFC WIND DECOUPLE UNDER LLVL INVERSION ALL SUPPORT OPTIMUM
SET UP FOR RECORD COLD. H85 MB RIDGE COOL RULE SUGGESTS EVEN SOME
UPPER 30S NORTH OF I80...ESPECIALLY IN FAVORED COLD AIR DRAINAGE
LOCATIONS. THE ONE THING GOING AGAINST THE ALL OUT COOLING IS THE
LINGERING LATENT HEAT IN THE SOAKED TERRAIN. THIS MOISTURE SHOULD
ALSO FUEL GROUND AND VALLEY FOG LATE SUNDAY NIGHT AND THUS WILL
LEAVE THE PATCHY FOG WORDING ALREADY ADDED BY PREVIOUS SHIFTS. EVEN
WIT THE GROUND MOISTURE...STILL SEE WIDESPREAD LOW TO MID 40S WHICH
WOULD BE RECORD OR NEAR RECORD TERRITORY AT ALL SITES EXCEPT AT
CID WHICH IS 38 DEGREES. ON MON...ALTHOUGH WITH LLVL RIDGE AXIS
OVERHEAD AND WHAT SHOULD BE A WEAK MIXING DAY...VERY STEEP LLVL LAPSE
RATES UP TO BASE OF H85 MB INVERSION SHOULD HELP TEMPS WARM TO
WIDESPREAD 70/LOW 70S FOR HIGH TEMPS. LINGERING RIDGE AXIS AN
MAINLY CLR SKIES WILL SET THE STAGE FOR ANOTHER COOL NIGHT MON
NIGHT/TUE MORNING BUT GUIDANCE IS NOT AS COOL WITH IT/S LOWS. FOR
NOW WILL UNDERCUT MOST LOW TEMP GUIDANCE A CATEGORY AS SEE NOT MUCH
DIFFERENCE FROM SUN NIGHT TO THE MON NIGHT CONDITIONS. GROUND AND
VALLEY FOG MAY AGAIN BE A FACTOR AS WELL BY TUE MORNING.
IN THE EXTENDED/TUE-SAT/...BOTH SFC AND UPPER RIDGING OVER THE
MID CONUS AND GRT LKS SHOULD MAINTAIN A FAIR AND SLOWLY THERMALLY
MODERATING TREND THROUGH AT LEAST WED. THE NEW 12Z ECMWF HAS SIDED
WITH THE 12Z GFS IN HOLDING OFF A RIDGE-RIDING UPPER LOW/WAVE NOW
UNTIL AT LEAST FRI FOR THE NEXT ORGANIZED RAIN CHC. A TREND TO A
MORE STUBBORN EXODUS OF THE GRT LKS RIDGING MAY KEEP THE AREA
GENERALLY DRY THROUGH POSSIBLY SAT NOW. BUT LONG RANGE SIGNALS
SUGGEST A WARM MOIST CONVEYOR/RETURN FLOW WILL IMPINGE ON LINGERING
REMNANTS OF BOTH THE UPPER SYSTEM AND ANY SFC REFLECTION/BOUNDARIES
EVENTUALLY BY NEXT WEEKEND FOR AN INCREASE IN RAIN CHANCES. THE
PATTERN THIS SUMMER IS THAT WE CAN/T GO MUCH PAST A WEEK WITHOUT
GETTING ANOTHER SIGNIFICANT RAINFALL AND THIS SEEMS TO BE ON TRACK
FOR THE UPCOMING LONG RANGE PERIOD. WILL KEEP SLIGHT CHC POPS FOR
LATE WED NIGHT IN THE WEST AND MOST OF THE AREA ON THU FOR NOW AND
AWAIT ANOTHER MODEL RUN OR TWO TO ASSESS THE END OF THE WEEK CHANCES.
..12..
&&
.AVIATION...
STRATOCU TO DISSIPATE EARLY THIS EVE WITH LOSS OF HEATING. AFTER
WHICH EXPECT LARGE AREA OF LOW CLOUDS WITH GENERALLY MVFR CIGS
ROTATING AROUND BACKSIDE OF GREAT LAKES LOW TO ADVANCE SOUTH AND INTO
TERMINALS LATER THIS EVE AND OVRNGT... LINGERING INTO SUNDAY MORNING.
POTENTIAL FOR FEW SPRINKLES OR VERY BRIEF PERIOD OF LIGHT RAIN TO
ACCOMPANY THE LOW CLOUDS TNGT... MAINLY AT KDBQ AND POSSIBLY KMLI...
BUT NO RESTRICTION IN VSBY EXPECTED. NORTHERLY WINDS OF 12-16 KTS
WITH GUSTS AROUND 20 KTS TO DIMINISH IN RANGE OF 5-10 KTS AFTER
SUNSET. ..05..
&&
.HYDROLOGY...
THE SITUATION ON AREA RIVERS CONTINUES TO BE A MIX OF IMPROVEMENTS
AND WORSENING CONDITIONS. THE LOWER WAPSI NEAR DE WITT IS HOLDING
STEADY FOR NOW BUT IS FORECAST TO RECEIVE MORE WATER FROM UPSTREAM
AND THUS START TO RISE AGAIN LATER TONIGHT AND MAINTAIN MODERATE
FLOOD STATUS. IN FACT THIS WILL BE IN THE TOP 10 RECORD FLOOD AT DE
WITT. MINOR TO MODERATE FLOODING IS OCCURRING ON PARTS OF THE
CEDAR...IOWA...NORTH SKUNK...AND SKUNK RIVERS. A HIGHER ESTIMATE OF
WATER FLOWING IN FROM UPSTREAM OF COLUMBUS JUNCTION ON THE IOWA RIVER
HAS WARRANTED AN UPGRADE FROM MINOR TO MODERATE FLOODING PROJECTED
NOW FOR SUNDAY. THE PROJECTED CREST ON THE IOWA RIVER AT WAPELLO MAY
ALSO BE NEEDED TO BE RAISED SOME...BUT UN-REPAIRED LEVEES IN THAT
AREA AND RELATED LOAD LOSS WILL BE A FACTOR FROM THE IOWA RISING TOO
MUCH HIGHER THAN FCST. WATER LEVELS WILL HAVE TO BE MONITORED AT
CONESVILLE OVER THE NEXT 6-24 HRS FOR A BETTER IDEA WHAT MIGHT
TRANSLATE THROUGH COLUMBUS JUNCTION AND WAPELLO. THE MAIN STEM
MISSISSIPPI WILL SEE GENERAL RISES. SOUTH OF KEITHSBURG...THE MS
RIVER WILL APPROACH ACTION STAGE BUT SHOULD REMAIN BELOW FLOOD STAGE.
SEE THE LATEST FLOOD STATEMENTS AND WARNINGS FOR NEW INFO/UPDATES.
..12..
&&
.CLIMATE...
RECORD LOWS FOR AUGUST 30...
BURLINGTON 46 1915
CEDAR RAPIDS 37 1915
DUBUQUE 40 1915
MOLINE 40 1915
RECORD LOWS FOR AUGUST 31...
BURLINGTON 44 1967 AND PREVIOUS YEARS
CEDAR RAPIDS 38 1915
DUBUQUE 42 1967
MOLINE 45 1967
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
05/12
Hazardous weather outlook, Aug 29, 3:18 AM CST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT SAT AUG 29 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
418 AM CDT SAT AUG 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Muscatine
- When
- August 29, 4:00 PM CST to August 30, 8:00 PM CST
- Where
- Muscatine County, 5.18 mi WNW of West Liberty to 1.73 mi SSW of Conesville
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.600, -91.367
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 29, 20091 death · 1 injured · 1 event
- Tornado and Damaging Wind in New York, August 29, 2009$525,000 · EF0 · 2 events
- Flood in Iowa, August 29 to 31, 2009$500,000 · 1 event
- Flash Flood in West Virginia, August 29, 2009$175,000 · 1 event
- Damaging Wind in Texas, August 29, 2009$60,000 · 52 kt wind · 1 event
- Rip Currents and High Surf in New Jersey, August 29 to 30, 20091 injured · 8 events
- Flood and High Wind in Maine, August 29 to 30, 200952 kt wind · 5 events
- Hail in Colorado, August 29, 20091 in hail · 4 events
- Hail and Heavy Rain in Oregon, August 29, 20091.25 in hail · 4 events
- Flash Flooding in New Jersey, August 29, 20093 events
- Rip Current and High Surf in Delaware, August 29 to 30, 20092 events
- Flooding in Massachusetts, August 29, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192683.